Alert archive / Kentucky / Wind Advisories in 2019
Wind Advisory 7, NWS Louisville, KY
NWS Louisville, KY issued this wind advisory at Mar 8, 2019, 2:15 PM CST for 42 counties in Kentucky; 4 counties in Indiana. It took effect at Mar 9, 2019, 12:00 PM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2019, 2:15 PM CST (20:15 UTC)
- In effect from
- Mar 9, 2019, 12:00 PM CST
- Expired
- Mar 9, 2019, 9:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Louisville, KY
All 46 counties
Crawford County, IN, Floyd County, IN, Harrison County, IN, Perry County, IN, Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Butler County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Hart County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Ohio County, KY, Russell County, KY, Shelby County, KY, Simpson County, KY, Spencer County, KY, Taylor County, KY, Warren County, KY, Washington County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 56 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 468 m²/s²
- 0-3 km storm-relative helicity
- 525 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
489 WWUS73 KLMK 082015 NPWLMK URGENT - WEATHER MESSAGE National Weather Service Louisville KY 315 PM EST Fri Mar 8 2019 ...Gust winds Saturday Afternoon and Evening... KYZ023-024-026>028-053-061>064-070>076-090900- /O.NEW.KLMK.WI.Y.0007.190309T1800Z-190310T0300Z/ Hancock-Breckinridge-Ohio-Grayson-Hardin-Larue-Butler-Edmonson- Hart-Green-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Including the cities of Lewisport, Hawesville, Hardinsburg, Hartford, Leitchfield, Elizabethtown, Hodgenville, Morgantown, Brownsville, Horse Cave, Greensburg, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, and Edmonton 315 PM EST Fri Mar 8 2019 /215 PM CST Fri Mar 8 2019/ ...WIND ADVISORY IN EFFECT FROM 1 PM EST /NOON CST/ TO 10 PM EST /9 PM CST/ SATURDAY... The National Weather Service in Louisville has issued a Wind Advisory, which is in effect from 1 PM EST /noon CST/ to 10 PM EST /9 PM CST/ Saturday. * TIMING...Saturday afternoon and evening. * WINDS...Sustained south to southwest winds of 15 to 25 mph with gusts around 40 mph. * IMPACTS...Tree limbs and branches may fall and some weakened trees may be uprooted, leading to possible power outages. Driving may be difficult for high profile vehicles on east west oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of over 40 mph are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$
3 follow-up statements
280 WWUS73 KLMK 090838 NPWLMK URGENT - WEATHER MESSAGE National Weather Service Louisville KY 338 AM EST Sat Mar 9 2019 ...Gusty winds This Afternoon and Evening... KYZ023-024-026>028-053-061>064-070>076-092100- /O.CON.KLMK.WI.Y.0007.190309T1800Z-190310T0300Z/ Hancock-Breckinridge-Ohio-Grayson-Hardin-Larue-Butler-Edmonson- Hart-Green-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Including the cities of Lewisport, Hawesville, Hardinsburg, Hartford, Leitchfield, Elizabethtown, Hodgenville, Morgantown, Brownsville, Horse Cave, Greensburg, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, and Edmonton 338 AM EST Sat Mar 9 2019 /238 AM CST Sat Mar 9 2019/ ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM EST /NOON CST/ THIS AFTERNOON TO 10 PM EST /9 PM CST/ THIS EVENING... * TIMING...This afternoon and evening. * WINDS...Sustained south to southwest winds of 15 to 25 mph with gusts around 40 mph at times. * IMPACTS...Tree limbs and branches may fall and some weakened trees may be uprooted, leading to possible power outages. Driving may be difficult for high profile vehicles on east west oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of over 40 mph are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$ BJS
953 WWUS73 KLMK 092035 NPWLMK URGENT - WEATHER MESSAGE National Weather Service Louisville KY 335 PM EST Sat Mar 9 2019 ...Strong and Gusty South Winds Through This Evening... KYZ039>041-045>049-054>057-065>067-077-078-081-082-100300- /O.EXA.KLMK.WI.Y.0007.000000T0000Z-190310T0300Z/ Anderson-Woodford-Fayette-Nelson-Washington-Mercer-Jessamine- Clark-Marion-Boyle-Garrard-Madison-Taylor-Casey-Lincoln-Adair- Russell-Cumberland-Clinton- Including the cities of Lawrenceburg, Versailles, Lexington, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Lebanon, Danville, Lancaster, Richmond, Campbellsville, Liberty, Stanford, Columbia, Jamestown, Burkesville, and Albany 335 PM EST Sat Mar 9 2019 /235 PM CST Sat Mar 9 2019/ ...WIND ADVISORY IN EFFECT UNTIL 10 PM EST /9 PM CST/ THIS EVENING... The National Weather Service in Louisville has issued a Wind Advisory, which is in effect until 10 PM EST /9 PM CST/ this evening. * TIMING...This evening. * WINDS...South to southwest at 20 to 30 mph with gusts around 40 mph at times. * IMPACTS...Tree limbs and branches may fall and some weakened trees may be uprooted, leading to possible power outages. Driving may be difficult for high profile vehicles on east-west roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of over 40 mph are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$ KYZ023-024-026>028-053-061>064-070>076-100300- /O.CON.KLMK.WI.Y.0007.000000T0000Z-190310T0300Z/ Hancock-Breckinridge-Ohio-Grayson-Hardin-Larue-Butler-Edmonson- Hart-Green-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Including the cities of Lewisport, Hawesville, Hardinsburg, Hartford, Leitchfield, Elizabethtown, Hodgenville, Morgantown, Brownsville, Horse Cave, Greensburg, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, and Edmonton 335 PM EST Sat Mar 9 2019 /235 PM CST Sat Mar 9 2019/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST /9 PM CST/ THIS EVENING... * TIMING...Through this evening. * WINDS...South to southwest at 15 to 30 mph with gusts around 40 mph at times. * IMPACTS...Tree limbs and branches may fall and some weakened trees may be uprooted, leading to possible power outages. Driving may be difficult for high profile vehicles on east-west roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of over 40 mph are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$ RAS
183 WWUS73 KLMK 092350 NPWLMK URGENT - WEATHER MESSAGE National Weather Service Louisville KY 650 PM EST Sat Mar 9 2019 ...Strong and Gusty South Winds Through This Evening... INZ084-089>091-KYZ025-029-030-034-035-038-100300- /O.EXA.KLMK.WI.Y.0007.000000T0000Z-190310T0300Z/ Crawford-Perry-Harrison-Floyd-Meade-Bullitt-Jefferson-Shelby- Franklin-Spencer- Including the cities of English, Tell City, Corydon, New Albany, Brandenburg, Shepherdsville, Louisville, Shelbyville, Frankfort, and Taylorsville 650 PM EST Sat Mar 9 2019 /550 PM CST Sat Mar 9 2019/ ...WIND ADVISORY IN EFFECT UNTIL 10 PM EST /9 PM CST/ THIS EVENING... The National Weather Service in Louisville has issued a Wind Advisory, which is in effect until 10 PM EST /9 PM CST/ this evening. * TIMING...Through this evening. * WINDS...South to southwest at 15 to 30 mph with gusts around 40 mph at times. * IMPACTS...Tree limbs and branches may fall and some weakened trees may be uprooted, leading to possible power outages. Driving may be difficult for high profile vehicles on east-west roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of over 40 mph are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$ KYZ023-024-026>028-039>041-045>049-053>057-061>067-070>078-081- 082-100300- /O.CON.KLMK.WI.Y.0007.000000T0000Z-190310T0300Z/ Hancock-Breckinridge-Ohio-Grayson-Hardin-Anderson-Woodford- Fayette-Nelson-Washington-Mercer-Jessamine-Clark-Larue-Marion- Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- Including the cities of Lewisport, Hawesville, Hardinsburg, Hartford, Leitchfield, Elizabethtown, Lawrenceburg, Versailles, Lexington, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 650 PM EST Sat Mar 9 2019 /550 PM CST Sat Mar 9 2019/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST /9 PM CST/ THIS EVENING... * TIMING...Through this evening. * WINDS...South to southwest at 15 to 30 mph with gusts around 40 mph at times. * IMPACTS...Tree limbs and branches may fall and some weakened trees may be uprooted, leading to possible power outages. Driving may be difficult for high profile vehicles on east-west roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of over 40 mph are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$ 13
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this wind advisory went out at Mar 8, 2:15 PM CST, 0 minutes earlier.
Area forecast discussion, Mar 8, 2:15 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
315 PM EST Fri Mar 8 2019
.Short Term...(This evening through Saturday)
Issued at 301 PM EST Fri Mar 8 2019
...Breezy with Strong to Severe Storms Possible Saturday...
The morning snow is becoming a distant memory today as warmer air
works into the region. Most obs in the area generally range from
upper 30s to mid 40s with lots of overcast skies. Some showers are
ongoing near the TN/KY border now, and should persist through the
next several hours before tapering off this evening.
Overnight, we should remain dry. A stationary front will remain
draped across the lower Tennessee Valley, and most of the
precipitation associated with that front will stay south of the KY
state line. Clouds/stratus will linger here overnight, and we could
see some patchy fog or mist develop late.
Strong low pressure ejects out of the Plains tomorrow and heads
toward the Midwest, setting the stage for potential active and
severe weather. We'll start out the morning well north of the warm
front, but as the low slides MO/IA/IL, we'll see the warm front try
to gradually lift northward. Most models indicate some showers and
elevated convection moving into our area between 12-15z Saturday.
The main threat with the morning storms will be heavy rainfall, as a
substantial surface inversion will eliminate any wind/tornado threat
despite strong shear profiles. Can't rule out some small hail in the
stronger storms, though the lack of dry air in the mid levels of the
atmosphere won't be very conducive for bigger hail in the morning.
As we head into the afternoon hours, models begin to surge a
corridor of +60 dewpoint air into western Kentucky and southwestern
Indiana as the warm front lifts northward. Drier air aloft may allow
for a lull in showers/storms and potentially some breaks in clouds
to form in these areas. It's during this timeframe that we'll begin
to see a transition from elevated instability to surface based
instability as the near-surface CIN is eroded. Storms then look to
form in the warm sector ahead of a pre-frontal trough in far western
KY and southern IL, tapping into the surface based instability.
Storm mode via high-res models indicate a mix of linear/bowing
segments and discrete convection as it pushes eastward. Model
forecast hodographs within the warm sector show substantial long,
clockwise curvature, indicating very strong low level shear and
veering with height. This will result in an environment with ample
storm relative helicity that will be supportive of a potential
tornado threat, assuming any surface based instability can be
realized.
But that's the big question for tomorrow... how far north and east
does the surface based instability translate? Most models indicate
that the peak surge of higher dewpoints and surface based
instability will be west of I-65, with a gradual waning in those
parameters after 00z. There appears to be a small window of
opportunity in our region for severe storms, from late afternoon
into early evening, where a zone of surface based instability and
shear parameters could align. Storms in this zone would be capable
of all facets of severe weather, including damaging straight line
winds, heavy rainfall (resulting in localized flooding), hail, and
isolated tornadoes. The tornado threat will have to watched
especially closely with any discrete supercells that form within the
warm sector. A number of high-res models show storms weakening as
they approach the I-65 corridor, which makes sense given the sub-par
thermodynamics along and east of this area. Still can't rule out
isolated severe storms east of I-65, but the overall thermodynamic
environment just won't be very supportive of it. Think the current
SPC Day 2 Outlook highlights the severe threat very well.
In a nutshell, here's what we're thinking for specifics of the
potential severe setup:
* Timing: 4pm - 10pm
* Storm mode: Mix of linear/bowing segments and discrete storms
* Threats: Straight-line damaging winds, heavy rainfall, and hail,
with an isolated tornado threat, mainly west of I-65.
One other thing worth mentioning... with such strong wind fields in
place, it won't take a lot of mixing to get some stronger gradient
wind gusts to reach the surface. Went ahead with a wind advisory
mainly south of the I-64 corridor and west of the I-65 corridor,
where the best potential for +40mph gusts will be during the
afternoon and early evening hours.
&&
.Long Term...(Saturday night through Friday)
Issued at 230 PM EST Fri Mar 8 2019
...STRONG STORMS POSSIBLE MID-LATE NEXT WEEK WITH POTENTIAL FOR MORE
HEAVY RAINFALL...
A quiet period of weather will get us started Sunday and continue at
least through Tuesday. With the cold front clear of the region
Sunday morning, expect this period to linger around normal
temperature wise as well.
Then we flip the active weather switch back on again midwekk, with
temperatures rising well above normal and winds picking up from the
southeast and then south as another low pressure center develops
across the Central Plains and moves into the Midwest. The GFS/GEFS
hints at some warm advection type showers Tuesday night as this
switch turns on. Will cap pops in the 20-30 percent range for this
potential and as most other models, including the FV3 keep us dry.
Our eyes then turn to the cold front dragging behind this surface
low. Model start time for storms to move into our area range from
Wednesday afternoon through night. With the flow aloft becoming
parallel to the front, it looks like this boundary could stall and
even back up as further waves travel through that flow. The
CMC/GEFS/Euro all keep some QPF in through Friday though the GFS and
FV3 both push it east more quickly. Previous forecast was similar
and SuperBlend keeps pops lingering into our I-75 zones into the
daytime Friday. Will not stray too far from that thinking for now.
In doing that, will keep Wed to Thu night above normal and then drop
temperatures back to normal to close out the work week.
&&
.Aviation...(18Z TAF Issuance)
Updated at 1142 AM EST Fri Mar 8 2019
Precipitation is gradually tapering down along the I-64 corridor and
should push east of the region over the next hour or two, resulting
in improved visibilities for HNB/SDF/LEX. Precipitation will remain
ongoing through most of the afternoon for BWG, and should taper off
by early evening. Expect the overnight hours to remain dry, but we
could see some mist develop leading to reduced visiblities in spots
as a warm front begins to lift northward from the south. Ceilings
will generally range around IFR/MVFR through the forecast period.
Additional showers and even some thunderstorms will be possible late
tomorrow morning and afternoon as the warm front lifts through the
region.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Wind Advisory from 1 PM EST /noon CST/ to 10 PM EST /9 PM CST/
Saturday for KYZ023-024-026>028-053-061>064-070>076.
&&
Short Term...DM
Long Term...RJS
Aviation...DMHazardous weather outlook, Mar 8, 10:59 AM CST, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1159 AM EST Fri Mar 8 2019 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-091700- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin- Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson- Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue- Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor- Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- 1159 AM EST Fri Mar 8 2019 /1059 AM CST Fri Mar 8 2019/ This Hazardous Weather Outlook is for portions of Indiana, south central Indiana, east central Kentucky, north central Kentucky, northwest Kentucky, and south central Kentucky. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A rainy pattern continues through a cold frontal passage some time early Sunday. A few stronger storms Saturday afternoon and evening may produce gusty winds along with heavy rain falling on saturated grounds, possibly leading to further flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time.
In the hours before
Local storm report, Mar 8, 8:35 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
935 AM EST FRI MAR 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM SNOW 1 S MADISON 38.74N 85.38W
03/08/2019 M1.0 INCH JEFFERSON IN PUBLIC
REPORTED AT MADISON, IN.
&&
SSCLocal storm report, Mar 8, 10:13 AM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1113 AM EST FRI MAR 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM SNOW 2 NNE LEXINGTON 38.07N 84.49W
03/08/2019 M1.6 INCH FAYETTE KY BROADCAST MEDIA
MEASURED AT LEX 18.
&&
SSCLocal storm report, Mar 8, 10:34 AM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1134 AM EST FRI MAR 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW 2 N GEORGETOWN 38.23N 84.55W
03/08/2019 M1.8 INCH SCOTT KY TRAINED SPOTTER
UPDATED TOTAL FOR EVENT AS OF 10 AM.
&&
RJSLocal storm report, Mar 8, 10:37 AM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1137 AM EST FRI MAR 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW BEDFORD 38.59N 85.32W
03/08/2019 E1.0 INCH TRIMBLE KY DEPT OF HIGHWAYS
ROAD DEPARTMENT LISTED 1 INCH SNOW DEPTH
ACROSS PARTS OF THE COUNTY. WITH LIGHT SNOW
ONGOING.
&&
RJSNearby
Wind Advisories in Kentucky, 2019Wind Advisories in Indiana, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.